Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Charleston, SC

February 22, 2003Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Feb 22, 2003, 12:58 PM EST for Liberty County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 12:58 PM EST (17:58 UTC)
Expired
Feb 22, 2003, 1:30 PM EST
In force
32 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Liberty County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 11:55 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WUUS52 KCHS 221758
SVRCHS
GAC179-221830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1256 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LIBERTY COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 130 PM EST

* AT 1255 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH 15 MILES NORTHWEST OF HALFMOON LANDING...OR ABOUT 8 MILES      
  EAST OF HINESVILLE...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HALFMOON LANDING...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3179 8156 3173 8143 3157 8111 3169 8107
          3176 8130 3190 8147

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:30 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 22, 9:30 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EST SAT FEB 22 2003

PUBLIC...WILL MAKE NO CHANGES AT THIS TIME. NEW SWOMCD JUST ISSUED
SAYS NEW WW WILL BE ISSUED SHORTLY FOR OUR AREA. ZONE UPDATE LIKELY
SOON FOR NEW WW.

MARINE...CURRENT ADVISORIES AND WARNINGS IN GOOD SHAPE. NO CHANGES
TO MAKE THIS MORNING.

.CHS...
GA...TORNADO WATCH UNTIL 17Z FOR JENKINS...SCREVEN...BULLOCH...
     CANDLER...EVANS...TATTNALL COUNTIES.
     GALE WARNING AMZ374.
     SMALL CRAFT ADVISORY AMZ354.
SC...TORNADO WATCH UNTIL 17Z FOR ALLENDALE AND HAMPTON COUNTIES.
     SMALL CRAFT ADVISORY AMZ330-350-352.
     WIND ADVISORY FOR LAKE MOULTRIE SCZ045.

HSA/JC
Hazardous weather outlook, Feb 22, 7:15 AM EST, 5 hours 43 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-221200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
715 AM EST SAT FEB 22 2003

...THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON ACROSS
ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK FOR SEVERE
THUNDERSTORMS TODAY. AT THIS TIME...THE MOST SIGNIFICANT THREAT WILL
BE FROM DAMAGING STRAIGHT LINE WINDS. REFER TO THE LATEST SEVERE
WEATHER OUTLOOK FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AND FOR THE OHOOPEE RIVER AT
REIDSVILLE. REFER TO THE LATEST RIVER FLOOD WARNING AND RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.LAKE WINDS...A WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE THIS
AFTERNOON FOR SOUTH WINDS OF 20 TO 30 KNOTS. REFER TO THE LATEST
RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.MARINE WEATHER....A GALE WARNING IS IN EFFECT FOR THE GEORGIA
OFFSHORE WATERS FROM SAVANNAH TO THE ALTAMAHA SOUND OUT 20 TO 60 NM.
SOUTH WINDS OF 30 TO 35 KNOTS ARE EXPECTED BY LATE AFTERNOON OR
EARLY EVENING. REFER TO THE LATEST MARINE WEATHER STATEMENT AND
COASTAL MARINE FORECAST FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ALONG THE LOWER
SANTEE RIVER NEAR JAMESTOWN AND THE OHOOPEE RIVER AT REIDSVILLE.
REFER TO THE LATEST RIVER FLOOD WARNINGS AND RIVER FLOOD STATEMENTS
FOR ADDITIONAL INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED BY LATE MORNING.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:09 AM ESTSevere Thunderstorm WarningCHSJenkins36 min
Feb 22, 11:34 AM ESTSevere Thunderstorm WarningCHSCandler, Tattnall41 min
Feb 22, 12:06 PM ESTSevere Thunderstorm WarningCHSBulloch, Evans, Screven24 min
Feb 22, 12:12 PM ESTSevere Thunderstorm WarningCHSLiberty, Long48 min
Feb 22, 12:29 PM ESTSevere Thunderstorm WarningCHSBryan, Bulloch, Effingham46 min
Feb 22, 12:43 PM ESTSevere Thunderstorm WarningCHSMcIntosh62 min
Feb 22, 12:50 PM ESTSevere Thunderstorm WarningCHSChatham55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.